How Naloxone is Being Used To Save Unconscious Babies

A baby is born addicted to opioids every 20 minutes.  Each year, roughly 27,000 babies are born to mothers addicted to heroin.  Babies whose mothers used heroin during pregnancy are more likely to experience developmental delays, behavior problems, and go through the painful withdrawal process.  In addition, babies born to heroin addicts are more likely to suffer respiratory distress during birth and are at a much greater risk for experiencing heroin overdose from accidental ingestion of the drug during the first 21 months of life.  Fortunately, medical professionals are now using the drug naloxone to reverse the effects of opioid-related respiratory issues and accidental overdoses in babies and young children.

What is Naloxone and Where Is It Available?

Naloxone, also known as Narcan, is an opioid antagonist that reverses the effects of heroin-related drug overdoses.  Available to medical professionals since first receiving FDA-approval in 1971, naloxone has been the go-to drug for opioid-related overdoses for 46 years. Unfortunately, naloxone was not available outside of hospitals until 2014, when states allowed EMS technicians to administer the drug outside of the hospital setting.

 

Administered to victims of heroin overdose via injection or by nasal spray, naloxone is just now being made available in drug stores in a handful of progressive states.  With heroin overdoses quadrupling in the last ten years, more and more babies are accidentally overdosing by ingesting heroin that belongs to their parents or older siblings.

How Naloxone Reverses Effects of Heroin in the Body

Death via heroin overdose, especially with babies and young children, most often occurs as a result of the drug slowing the central nervous system and breathing rate to the point that the baby is unconscious and no longer able to breath.

 

Naloxone reverses heroin-related overdoses by knocking the drug from opiate receptors in the brain.  Specifically, once naloxone is administered, the user (and in this case, the baby) will resume normal breathing and be able to regain consciousness in as little as 5 minutes.  Naloxone cannot make the baby high or contribute to the overdose, and the beneficial effects of the drug lasts roughly 30 to 80 minutes – often enough time for the body to process enough of the heroin to avoid stopping breathing again.

 

Doctors, EMS technicians, and trained naloxone providers are encouraged to treat any suspected overdose with naloxone; the treatment is not harmful and is only effective if heroin or other opioids have been used.

 

Among the safest drugs available and considered an essential medicine by the World Health Organization[1], recent research indicates that naloxone has contributed to nearly 30,000 heroin overdose reversals in recent years.

Naloxone Kits Increasingly Available Without Prescription

Hundreds of programs, hospitals, and clinics provide naloxone directly to heroin addicts and their families and friends to use in case of a heroin overdose.  As heroin use continues to increase, more and more cases are being reported of naloxone being used to save the life of a baby, toddler, or young child who has accidentally ingested heroin found in the home.

 

In recent years and increasingly in states that allow for it, CVS pharmacies have made naloxone kits available for purchase without a prescription.  The availability of OTC naloxone kits increases the chances of further reducing accidental death from overdose and minimizing damage to the brain typically associated with prolonged lack of oxygen resulting from accidental overdose.

 

Do you suspect a friend or loved one is using or abusing heroin or other opioids?  Please, CALL 888-786-9570 TO LEARN HOW YOU CAN HELP; Every second counts, don’t delay Call right now.

 

 

[1] “Giving Naloxone to Heroin Users Reduces Overdose Death …” 2013. 17 Mar. 2016 http://naloxoneinfo.org/sites/default/files/Cost%20Effectiveness%20Summary_EN.pdf